Email
Password
Remember meForgot password?
    Log in with Twitter

article imageChanges to drug labeling and packaging announced

By Tim Sandle     Apr 20, 2015 in Health
The U.S. Food and Drug Administration (FDA) has posted an update of important alterations made to medicinal products over the past month. This includes the latest safety alerts and medical warnings.
Each month the FDA issues a list of safety warnings, changes to medicine instructions, modifications to formulations, and other important information in relation to drug products. The warnings are sent to health professionals via the FDA Medwatch service. Medwatch is a system whereby pharmaceutical firms can report changes to medicines when such products have been released into the marketplace.
The April 2015 list is quite lengthy and it can be found here (for links to previous Digital Journal reviews see here.) Looking at the different drug substances where there have been important updates, three stand out.
First, Estrasorb. This product is a female hormone (estrogen). The drug is absorbed through the skin and enters into the bloodstream. The product is used by women to help reduce a certain symptom of menopause (hot flashes). There is a potential for some adverse reactions with this product, according to the FDA site. These include cardiovascular disorders, malignant cancers, and a risk of dementia. The medicine is generally designed for short term use.
The second product considered is Cordarone. These are tablets used for heart conditions (it is used in arrhythmias – unusual heart rhythms - that are otherwise difficult to treat with medication.) With the new warning there are various pharmacological reactions that could occur, including the potential for hypocalcemia.
The third product is Sofosbuvir, which is a drug for the treatment of hepatitis C. Sofosbuvir inhibits the RNA polymerase that the hepatitis C virus uses to replicate its RNA. Hepatitis C is an infectious disease affecting primarily the liver. The new warning relates to possible side-effects when the drug is taken with other medications.
With any of the warnings, professional medical advice should always be sought and no one should discontinue any medication without first talking with a healthcare professional.
More about Fda, Safety, Medicines
More news from
Latest News
Top News